dangers caffeine supplements

Beware The Dangers Of Caffeine Supplements

Yesterday, The Royal Pharmaceutical Society (RPS) issued a warning about the dangers of caffeine supplements that are misleadingly branded as diet pills. The warning comes following the death of an adult male in Darwen, Lancashire who took a particular type of caffeine supplement, known as T5. The cause of death was ruled as “caffeine toxicity” after it was discovered the supplement contained the caffeine levels equivalent to 300 cups of coffee!

 

In response to the death and four others like it that have occurred in the past year, The RPS are calling for the dispensation of caffeine tablets to be better regulated. They have also described the link between caffeine and weight loss as “flimsy.”

 

What is T5?

 

T5 is a type of caffeine supplement, often branded as a slimming aid. It falls into the food supplement category, as opposed to medication, making them widely available and less susceptible to more stringent regulations of medicinal supplements.

 

What are the symptoms of caffeine overdose?

 

Symptoms of caffeine overdose include:

 

  • Palpitations
  • High blood pressure
  • Nausea and vomiting
  • Convulsions

 

What those considering caffeine supplements need to know

 

If you are considering taking caffeine supplements it’s very important you research the suppliers to make sure they are well regulated before making a purchase and consult your GP before taking them. You can also get advice from your pharmacist.

 

For more information about other supplements, you can read our article on Supplements: Should I Be Taking Them?